New Mexico, 2008Flash Flood in New Mexico, July 21, 2008
July 21, 2008 · NWS ABQ · 1 event in 1 county or zone
Plenty of low level moisture continued to fuel thunderstorms and helped produce areas of heavy rain, including in Albuquerque. Heavy rain caused homes to flood on the near south side of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of low level moisture continued to fuel thunderstorms and helped produce areas of heavy rain, including in Albuquerque. Heavy rain caused homes to flood on the near south side of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 1:24 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 21, 1:24 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT MON JUL 21 2008
.DISCUSSION...
BROAD AREA OF HIGH PRESSURE WILL REMAIN OVER THE SW U.S. THROUGH THE
FORECAST PERIOD. HIGH CENTERS WILL SHIFT FROM TIME TO TIME...MAKING
THE DIRECTION OF STORM MOVEMENT DIFFICULT FROM DAY TO DAY. THE HIGH
WILL LIKELY SHIFT TO THE N OF NM AS THE WEEK PROGRESSES...IN RESPONSE
TO THE REMNANTS OF DOLLY MOVING INTO TEXAS.
STORMS FIRING OVER A LARGER AREA TODAY COMPARED TO SUN...AS STORMS
HAVE FORMED OVER THE ERN HIGH PLAINS. STORM MOVEMENT IS THE EXACT
OPPOSITE OF YESTERDAY...MOVING TO THE S AND SE...SUGGESTING AN
UPPER HIGH CENTER IS BACK TO ERN AZ OR THE FOUR CORNERS AREA.
STORMS WILL CONTINUE INTO TONIGHT...FAVORING THE HIGH TERRAIN
THROUGH THE PM...THEN DROPPING INTO THE VALLEYS THIS EVE...AND
REMAINING OVER THE ERN HIGH PLAINS. LITTLE CHANGE IS EXPECTED
THROUGH THU. STORM MOVEMENT MAY BECOME MORE E TO W THOUGH AS THE
HIGH CENTERS SHIFT N. THEN WE WILL FOCUS ON WHAT HAPPENS TO DOLLY...
AS SHE IS FORECAST TO MAKE LANDFALL NEAR BROWNSVILLE WED. MOST MODELS
TAKE THE REMAINS W...WELL S OF IMPACTING NM. THE NAM AND DGEX THOUGH
BRING THE REMNANTS TOWARD SRN NM THU AND FRI...THEN WRAP THE MOISTURE
AROUND THE UPPER HIGH...CONTINUING TO IMPACT NM NEXT WEEKEND AND EVEN
EARLY NEXT WEEK. FOR NOW WILL KEEP MOSTLY ISOLATED POPS IN FOR THE
FRI THROUGH MON TIME PERIOD. CHJ
&&
.AVIATION...
THE MAIN FOCUS FOR LOCALIZED MVFR AND IFR CONDITIONS DUE TO
THUNDERSTORMS WILL BE FOUND ACROSS WESTERN AND CENTRAL AREAS OF THE
FORECAST AREA. THE MAIN PERIOD WILL BE NOW THROUGH 3Z. LOOK FOR A
LESSENING IN IFR AND MVFR COVERAGE LATE EVENING INTO THE MORNING
HOURS ON TUESDAY. GUSTY WINDS WILL ALSO BE ASSOCIATED WITH THE
THUNDERSTORMS. GENERALLY NO MORE THAN 33 KT BUT SOME GUSTS WILL BE
AS HIGH AS 40 KT.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
UPPER HIGH OVER SOME PORTION OF NM WILL KEEP MOISTURE TRAPPED
UNDERNEATH IT THROUGH WORK WEEK. THE MAIN FOCUS FOR WETTING SHOWERS
AND STORMS WILL BE FOUND ACROSS WESTERN AND CENTRAL AREAS...AT LEAST
THROUGH THE NEAR TERM. STORM MOVEMENT WILL BE SLOW THUS ALLOWING A
BETTER CHANCE OF WETTING RAIN. MINIMUM HUMIDITY IS EXPECTED TO BE
HIGHER THAN 20 PCT THROUGH THE WORK WEEK. GOOD TO EXCELLENT OVERNIGHT
RECOVERIES AS WELL. ONE WILDCARD LATER IN THE WEEK OR OVER THE
WEEKEND WILL BE TROPICAL STORM DOLLY. DOLLY IS EXPECTED TO BECOME A
HURRICANE OVER THE GULF OF MEXICO. VARIOUS MODELS GIVE VARIOUS TRACKS
SO THERE IS UNCERTAINTY AS TO WHERE THIS STORM AND ITS MOISTURE/DRY
SLOT WILL END UP.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 64 91 64 92 / 30 30 40 30
GALLUP.......................... 58 83 57 83 / 40 40 40 30
GRANTS.......................... 57 82 57 84 / 30 30 40 30
GLENWOOD........................ 62 87 62 89 / 30 40 30 30
CHAMA........................... 46 80 48 81 / 30 60 40 40
LOS ALAMOS...................... 55 81 55 80 / 30 30 30 30
RED RIVER....................... 42 72 44 74 / 30 40 30 30
TAOS............................ 53 84 54 85 / 30 30 30 20
SANTA FE........................ 59 84 58 85 / 20 30 30 30
SANTA FE AIRPORT................ 59 86 59 88 / 20 30 20 20
ESPANOLA........................ 57 88 59 89 / 20 20 30 30
ALBUQUERQUE HEIGHTS............. 68 87 68 90 / 30 30 30 20
ALBUQUERQUE VALLEY.............. 65 89 64 91 / 30 20 30 20
ALBUQUERQUE FOOTHILLS........... 64 85 63 86 / 30 30 30 20
ALBUQUERQUE WEST MESA........... 66 88 66 91 / 30 30 30 20
SOCORRO......................... 63 89 62 91 / 20 20 20 20
SANDIA PARK/CEDAR CREST......... 54 79 52 82 / 30 30 30 20
MORIARTY/ESTANCIA............... 57 83 56 85 / 20 20 20 20
CARRIZOZO....................... 60 87 59 89 / 20 20 20 20
RUIDOSO......................... 54 80 52 82 / 20 20 20 20
RATON........................... 55 89 55 89 / 10 20 10 10
LAS VEGAS....................... 56 84 55 84 / 20 20 20 20
ROY............................. 62 88 62 88 / 5 10 5 10
CLAYTON......................... 63 92 64 93 / 5 10 5 5
SANTA ROSA...................... 62 92 61 91 / 10 10 10 10
TUCUMCARI....................... 67 96 67 97 / 5 5 5 5
FORT SUMNER..................... 66 93 66 92 / 5 5 5 5
CLOVIS.......................... 64 92 65 94 / 5 5 5 5
PORTALES........................ 65 93 66 94 / 5 5 5 5
ROSWELL......................... 67 95 67 96 / 5 5 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40/50
Hazardous weather outlook, Jul 21, 5:00 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 21 2008
NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH TUESDAY AND WEDNESDAY ACROSS CENTRAL AND WESTERN NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
34
Flash Flood, Bernalillo
- When
- July 21, 4:02 PM MST to 5:15 PM MST
- Where
- Bernalillo County, 1.27 mi SE of Hahn to 1.28 mi SE of Hahn
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.087, -106.605
Homes were flooded on Carlisle, south of Lomas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106006.